Missouri, 2003Strong Wind in Missouri, April 16, 2003
April 16, 2003 · NWS PAH · 3 events in 3 counties and zones
Gusty south winds of 40 to 50 MPH across southeast Missouri brought down some tree limbs and trees. A 5-foot diameter tree, estimated to be 100 feet tall, was blown down in Sikeston.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Gusty south winds of 40 to 50 MPH across southeast Missouri brought down some tree limbs and trees. A 5-foot diameter tree, estimated to be 100 feet tall, was blown down in Sikeston. Sikeston public works employees cleaned up over a dozen fallen trees. Peak wind gusts at the Cape Girardeau Airport were measured at 44 MPH. At Poplar Bluff, the strong winds caused extensive power outages that left about half the city without power. A severed power line created a small grass fire in Poplar Bluff. A sign was blown over onto a parked truck. A few trees and power lines were blown down in the city of Cape Girardeau.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 16, 3:50 AM CST, 5 hours 10 minutes earlier.
Area forecast discussion, Apr 16, 3:50 AM CST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
450 AM CDT WED APR 16 2003
MOST IMPORTANT FORECAST CONCERN REMAINS THE TIMING AND INTENSITY OF
CONVECTION LATE TODAY AND TONIGHT...IN ADDITION TO WIND SPEEDS TODAY.
GENERALLY UTILIZED A BLEND OF ETA/GFS MODEL DATA FOR THE SHORT-TERM
PORTION OF THE FORECAST. BOTH MODELS HAVE CERTAINLY COME INTO MUCH
BETTER ALIGNMENT OVER THE PAST 24 HOURS AND ARE ADVERTISING A MUCH
MORE POTENT SYSTEM FOR THE IMMEDIATE FORECAST AREA. FIRST FOR THIS
MORNING...SATELLITE IMAGES AND TIME-HEIGHT SECTIONS INDICATE THE
PASSAGE OF MAINLY MID AND HIGH-LEVEL CLOUDS. THESE CLOUDS MAY
PRODUCE SOME ISOLATED LIGHT SHOWERS...BUT MOST OF THE AREA SHOULD
REMAIN DRY. ALSO...STRONG WINDS ARE EXPECTED ONCE AGAIN TODAY...WITH
15 TO 30 MPH WINDS LIKELY...ESPECIALLY OVER THE WESTERN 2/3 OF THE
AREA.
BY THIS AFTERNOON...THE REGION SHOULD SEE A RESPECTABLE AMOUNT OF
SUNSHINE. IN ADDITION...SURFACE DEW POINTS ARE PROGGED BY THE
MESOETA TO APPROACH 60 DEGREES OVER SOUTHEAST MISSOURI...WITH MID TO
UPPER 50S ELSEWHERE. FORECAST SOUNDINGS INDICATE THAT WIND PROFILES
WILL BE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS LATE
THIS AFTERNOON. WITH THE APPROACH OF THE SURFACE LOW...BACKING
LOW-LEVEL WINDS MAY FORCE SOME OF THESE STORMS TO ROTATE...
ESPECIALLY WHERE SPC HAS INDICATED A MODERATE RISK FOR SEVERE
WEATHER. FREEZING LEVELS ALSO INDICATE THE POTENTIAL FOR LARGE
HAIL...ESPECIALLY WITH ANY STRONG UPDRAFTS. THE STORMS SHOULD FORM
INTO A LINE THIS EVENING AND PUSH ACROSS THE REST OF THE AREA
TONIGHT...WITH DAMAGING WIND THE PRIMARY HAZARD.
THE LOW WILL BE SLOW TO DEPART THE REGION AS IT WEAKENS ON THURSDAY.
THUS...MAINTAINED A SLIGHT CHANCE OR CHANCE OF RAIN SHOWERS IN THE
NORTHERN AND EASTERN COUNTIES. A DRY PERIOD WILL FOLLOW THURSDAY
NIGHT AND FRIDAY...BUT THE NEXT STORM SYSTEM WILL PRODUCE ANOTHER
CHANCE FOR SHOWERS AND THUNDERSTORMS OVER THE WEEKEND.
GENERALLY FOLLOWED A BLEND OF MAV/FWC MOS GUIDANCE WITH REGARD TO
TEMPERATURES.
.PAH...NONE.
PRESLEY
Hazardous weather outlook, Apr 16, 4:40 AM CST, 4 hours 20 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-171000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
540 AM CDT WED APR 16 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT
THERE IS MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS ALL OF
SOUTHEAST MISSOURI...SOUTHWEST ILLINOIS...AND FAR WESTERN KENTUCKY.
THE MODERATE RISK AREA IS PRIMARILY WEST OF A LINE FROM MOUNT VERNON
AND MARION ILLINOIS...TO PADUCAH AND MAYFIELD KENTUCKY. A SLIGHT
RISK OF SEVERE THUNDERSTORMS EXISTS OVER THE REST OF THE OUTLOOK
AREA.
A VIGOROUS AREA OF LOW PRESSURE WILL PUSH EAST FROM THE CENTRAL
PLAINS TODAY...THEN ACROSS THE INTERSTATE 64 CORRIDOR OVERNIGHT. IN
ADVANCE OF THE LOW AND ITS ASSOCIATED FRONT...INCREASING MOISTURE
AND A DESTABILIZING ATMOSPHERE WILL LEAD TO THUNDERSTORM DEVELOPMENT
THIS AFTERNOON AND EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP
FIRST OVER SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS BY MID TO LATE
AFTERNOON. THESE STORMS MAY EXHIBIT ROTATION AND WILL BE CAPABLE OF
PRODUCING LARGE HAIL...DAMAGING WINDS...AND POSSIBLY EVEN TORNADOES.
AS THE STORMS PUSH EAST THIS EVENING...THEY WILL LIKELY ORGANIZE
INTO A SQUALL LINE...FROM WHICH DAMAGING WIND WILL BE THE PRIMARY
HAZARD.
IN ADDITION...STRONG WINDS AND CONTINUED DRY CONDITIONS WILL RESULT
IN AN ELEVATED FIRE DANGER TODAY. REFERENCE THE RED FLAG WARNING
PRODUCT /RFWPAH/ FOR MORE INFORMATION.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS WILL AGAIN BE POSSIBLE ON SATURDAY AND SUNDAY...AS
ANOTHER STORM SYSTEM MOVES THROUGH THE REGION. SEVERE WEATHER WILL
ALSO BE POSSIBLE AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUESTED LATER THIS AFTERNOON AND
EVENING OVER THE ENTIRE OUTLOOK AREA.
PRESLEY
Strong Wind, Scott
- When
- April 16, 9:00 AM CST to 1:00 PM CST
- Where
- Scott forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.053, -89.568 (the zone’s center; the record gives no point)
Strong Wind, Butler
- When
- April 16, 9:00 AM CST to 1:00 PM CST
- Where
- Butler forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.716, -90.407 (the zone’s center; the record gives no point)
Strong Wind, Cape Girardeau
- When
- April 16, 9:00 AM CST to 1:00 PM CST
- Where
- Cape Girardeau forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.384, -89.684 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Arkansas, April 16, 2003$100,000 · 52 kt wind · 1 event
- Strong Wind in New York, April 16, 2003$75,000 · 1 event
- Strong Wind in Massachusetts, April 16, 2003$50,000 · 50 kt wind · 1 event
- Damaging Wind in Missouri, April 16, 2003$35,000 · 61 kt wind · 1 event
- High Wind in Kansas, April 16, 2003$11,000 · 61 kt wind · 19 events
- High Wind in Oklahoma, April 16, 200356 kt wind · 14 events
- High Wind in Kansas, April 16, 200358 kt wind · 10 events
- Strong Wind in Arkansas, April 16, 2003$15,000 · 1 event
- High Wind in Texas, April 16, 20039 events
- Ice Storm in Wisconsin, April 16 to 17, 20038 events
- Ice Storm in Wisconsin, April 16 to 17, 20038 events
- Ice Storm in Minnesota, April 16 to 17, 20037 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349548, 5349549, 5349550.